Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 20, NWS Blacksburg, VA

May 27, 2009Bland County, Tazewell County, Wythe County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at May 27, 2009, 4:28 PM EDT for Bland County, Tazewell County, Wythe County, Virginia; Mercer County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2009, 4:28 PM EDT (20:28 UTC)
Expired
May 27, 2009, 7:55 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Bland County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 272028
FFWRNK
VAC021-185-197-WVC055-280230-
/O.NEW.KRNK.FF.W.0020.090527T2028Z-090528T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA
  WESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA
  EAST CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  SOUTH CENTRAL MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 1030 PM EDT.

* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A SHOWERS AND  THUNDERSTORM OVER THE WARNED   
  AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PRINCETON...CERES...BLUEFIELD...SUITER...ROCKY                     
  GAP...HICKSVILLE...  CLEAR FORK...BLAND AND BASTIAN. 

ONE HOUR RAINFALL RATES WILL EXCEED TWO INCHES AND CAUSE FLASH 
FLOODING ALONG SMALL CREEKS AND STREAMS. SOME SPECIFIC CREEKS AND 
STREAMS THAT WILL FLOOD INCLUDE...HUNTING CAMP CREEK...WOLF CREEK IN 
BLAND COUNTY...AND FIVEMILE CREEK AND BIG SPRING BRANCH IN MERCER 
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3699 8139 3739 8117 3737 8097 3699 8110

$$

WP
2 follow-up statements
000 
WGUS71 KRNK 272146
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT WED MAY 27 2009

VAC021-185-197-WVC055-280230-
/O.CON.KRNK.FF.W.0020.000000T0000Z-090528T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYTHE VA-BLAND VA-TAZEWELL VA-MERCER WV-
546 PM EDT WED MAY 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SOUTHERN MERCER...EASTERN TAZEWELL AND NORTHWESTERN WYTHE...AND 
COUNTIESWESTERN BLAND COUNTY...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINS OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PRINCETON...CERES...BLUEFIELD...ROCKY GAP AND CLEAR FORK.

THE FOLLOWING STREAMS AND CREEKS ARE EXPECTED TO FLOOD...LAUREL 
CREEK...HUNTING CAMP CREEK...AND BIG SPRING BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3699 8139 3739 8117 3737 8097 3699 8110

$$

WP
000 
WGUS71 KRNK 272355
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT WED MAY 27 2009

VAC021-185-197-WVC055-280004-
/O.CAN.KRNK.FF.W.0020.000000T0000Z-090528T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYTHE VA-BLAND VA-TAZEWELL VA-MERCER WV-
755 PM EDT WED MAY 27 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN MERCER...
EASTERN TAZEWELL AND NORTHWESTERN WYTHE...AND  COUNTIESWESTERN BLAND
COUNTY...

HEAVY RAINFALL HAD ENDED OVER THE AREA. LOCAL LAW ENFORCEMENT...AND 
SPOTTERS REPORTED NO FLOODING IN THE AREA. THEREFORE...THE FLASH 
FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3699 8139 3739 8117 3737 8097 3699 8110

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:23 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 27, 3:23 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT WED MAY 27 2009

.SYNOPSIS...
DEEP TROPICAL MOISTURE WILL CONTINUE TO STREAM NORTH INTO THE REGION
THROUGH THURSDAY. THIS IN COMBINATION WITH A WEAK APPROACHING FRONT
WILL PRODUCE ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY
MORNING. DRIER WEATHER SHOULD MAKE A RETURN BEHIND A PASSING COLD
FRONT OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THROUGH THE OVERNIGHT...OUR FOCUS WILL BE PRIMARILY ON THE WESTERN
PART OF THE FORECAST AREA. IT IS HERE WHERE A FLASH FLOOD WATCH IS
IN EFFECT UNTIL MIDNIGHT. PLENTY OF MOISTURE WILL CONTINUE TO STREAM
NORTH THROUGH THIS AREA WHERE THE GROUND IS ALREADY SATURATED FROM
RECENT RAINS. SEE THE HYDROLOGY SECTION OF THIS DISCUSSION FOR
ADDITIONAL DETAILS. HAVE GONE WITH CATEGORICAL AND LIKELY POPS
ACROSS THE WATCH AREA...WITH RAPIDLY DECREASING POPS TO SLIGHT
CHANCE IN THE EAST FOR THIS EVENING. THERE WILL BE A TREND TOWARDS
BETTER COVERAGE IN THE EAST LATER THIS EVENING. AFTER
MIDNIGHT...LOOK FOR A GRADUAL DECREASE IN COVERAGE OF THE
PRECIPITATION. IN THE WEST TOWARDS MORNING...CHANCES WILL START TO
SLOWLY INCREASE AGAIN WITH THE APPROACH OF A TROUGH OF LOW PRESSURE.
HAVE CONTINUED WITH MILD LOW TEMPERATURES AGAIN TONIGHT. EXPECT LOW
TO MID 60S EAST OF THE BLUE RIDGE...WITH VALUES AROUND 60 TO THE
LOWER 60S IN THE MOUNTAINS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
WE FINALLY LOSE THE S/SE FLOW AND TROPICAL CONNECTION FROM THE
ATLANTIC ON THURSDAY. SOUTHWEST FLOW RETURNS AHEAD OF A COLD FRONT
MOVING INTO THE OHIO-TENN VALLEYS. A SURFACE REFLECTION/LEE TROUGH
WILL BE ESTABLISH ACROSS THE PIEDMONT AND WILL IGNITE SHOWERS WITH
ISOLATED CONVECTION EAST OF THE BLUE RIDGE THURSDAY AFTERNOON. THE
BEST INSTABILITIES WILL BE IN THE WEST AND AHEAD OF THE FRONT. MORE
ORGANIZED CONVECTION WILL BE WITH THE FRONT AND OVER THE MOUNTAINS
AS A SHORT WAVE TRACKS ALONG THE FRONT IN KY/WV...BUT COULD BE
DISRUPTED FROM CONVECTION ASSOCIATED WITH THE LEE TROUGH. SPC HAD A
SLIGHT RISK FOR SEVERE WEATHER JUST WEST OF THE AREA...E KY/E
TN...WHICH HAS BEEN PULLED BACK DUE TO THE SLOWNESS OF THE FRONT
EASTWARD PROGRESSION. IF THE FRONT DOES MAINTAIN ITS SLOW
PACE...THIS CONVECTION WILL ENTER THE WEST DURING THE EVENING.
THEREFORE...THE SEVERE THREAT WILL BE REDUCED BUT LINGERING
OVERNIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE WEST AS
THE FRONT AND UPPER LEVEL TROUGH CROSSES THE REGION.

THE FRONTAL BOUNDARY WILL MOVE EAST OF THE AREA FRIDAY
MORNING...WITH THE UPPER LEVEL TROUGH PIVOTING OVER THE SOUTHERN
APPALACHIANS. THETA-E VALUES WILL STILL BE HIGH IN THE AREA TO CARRY
LOW POPS INTO FRIDAY AFTERNOON...BUT THE FOCUS OF THE SEVERE THREAT
WILL BE ALONG THE EAST COAST. WINDS ALOFT WILL ALSO BE WESTERLY TO
HELP DIMINISH AREA COVERAGE OF SHOWERS TO ISOLATED/SCATTERED.

MOST NUMERICAL GUIDANCES HAS LOWERED TEMPERATURES ON THURSDAY BY 5F
OR SO. IF SHOWERS ARE WIDE SPREAD AND FORM EARLY ENOUGH...THEN WE
WOULD SEE THE COOLER TEMPERATURES. I HAVE TRENDED TEMPERATURES A FEW
DEGREES COOLER BASED ON THIS LATEST GUIDANCE. HOPEFULLY FRIDAY WE
WILL BEGIN TO SEE MORE SUN AND LESS RAIN AND WITH THE FRONTAL
PASSAGE...NEAR NORMAL TEMPERATURES. PROBABLY THE MOST NOTABLE
DIFFERENCE WILL BE THE DECREASE IN HUMIDITY LEVELS GOING INTO FRIDAY
NIGHT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
EAST COAST UPPER LEVEL TROUGH WILL BE REPLACED WITH INCREASING
HEIGHTS FROM AN UPPER LEVEL RIDGE. WITH A SOUTHWEST FLOW AND
INCREASING MOISTURE EACH DAY NEXT WEEK...TYPICAL SUMMER-TIME
ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. MOST
OF THE CONVECTION WILL BE OROGRAPHICAL GENERATED AND REMAIN IN THE
MOUNTAINS. TUESDAY AND WEDNESDAY AFTERNOON...A FEW OF THESE STORMS
MAY DRIFT EAST OF THE BLUE RIDGE. PATTERN DOES NOT LOOK GOOD FOR
ORGANIZED CONVECTION...THEREFORE WILL KEEP POPS IN THE 20/30 PERCENT
RANGE. IF THE RIDGE CENTER IS FARTHER TO THE SOUTH AND MORE ZONAL
FLOW IS OVER THE REGION...WILL NEED TO KEEP AN EYE TO THE WEST AS
DECAYING MID WEST MESOSCALE COMPLEXES COULD MOVE THROUGH THE AREA.

SEASONABLE TEMPERATURES ARE EXPECTED THIS WEEKEND AND INTO THE MIDDLE
PART OF NEXT WEEK. MOSGUIDE BIAS CORRECTED GRIDS WERE USED FOR
MAXIMUM TEMPERATURES WHILE MINIMUM TEMPERATURES WERE POPULATED WITH
HPCGUIDE.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE PRIMARILY ACROSS THE
WESTERN PART OF THE AREA THROUGH THE EVENING HOURS. MAINLY LOW END
VFR CONDITIONS WILL EXIST IN THIS AREA WITH POCKETS OF MVFR. EAST
OF THE BLUE RIDGE...MUCH OF THIS AREA REMAINS IN LIFR/IFR CIGS
THANKS TO A WEDGE. THE EXCEPTION IS SOUTHSIDE VIRGINIA NEAR KDAN.
HERE VFR CONDITIONS HAVE EXISTED SINCE THE MORNING...AND THIS
TREND WILL CONTINUE INTO THE EVENING.

OVERNIGHT...CIGS/VSBYS ACROSS THE AREA WILL TREND TO LOWER FLIGHT
CATEGORIES...WITH MUCH OF THE AREA IN THE IFR LEVEL FOR CIGS...AND
MVFR FOR VSBYS BY DAYBREAK. THERE WILL BE A GRADUAL IMPROVEMENT
THROUGH THE MORNING WITH MOST OF THE AREA AT LOW END VFR BY MID DAY.

A RANGE OF VFR TO IFR CONDITIONS WILL EXIST PERIODICALLY ACROSS
THE AREA THROUGH FRIDAY UNTIL A STRONG COLD FRONT PASSES THROUGH
THE REGION ON FRIDAY.

&&

.HYDROLOGY...
1 HR FFG FOR THIS REGION IS BETWEEN 0.75 AND 1.25 IN/HR. TROPICAL
AIR MASS PATTERN THE AREA REMAINS IT IS QUITE CAPABLE OF THIS
INTENSITY...AND AS THE AFTERNOON DEVELOPS...THE POTENTIAL FOR
TRAINING HEAVY RAIN SHOWERS AND OR STORMS LOOKS LIKELY. AM
WATCHING AREA TO THE SOUTH ACROSS SC DEVELOP ALONG A N-S
ORIENTATION. EXPECT THIS PRECIPITATION TO HOLD TOGETHER AS IT
PROGRESSES IN THE NORTHERN MOUNTAINS AND FOOTHILLS OF NORTH
CAROLINA BETWEEN 4 AND 5 PM. AHEAD OF THIS AREA OF
CONVECTION...SCATTERED MODERATE TO HEAVY RAIN SHOWERS WILL HELP TO
PRIME THE AREA FOR WHAT WILL ARRIVE AFTER 4 PM. WATCH WILL EXTEND
NORTH INTO THE GREENBRIER VALLEY OF SE WV...MINUS TAZEWELL AND
SMYTH COUNTIES OF SW VA. THESE LOCATIONS HAVE MISSED THE BRUNT OF
RECENT HEAVY RAINS AND ARE ABLE TO TAKE MORE WATER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ010>018-
     032.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>003-
     018>020.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...DS
HYDROLOGY...DS
Hazardous weather outlook, May 27, 3:04 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT WED MAY 27 2009

NCZ001>003-018>020-VAZ010>018-032-WVZ042>045-281915-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-PATRICK-MERCER-
SUMMERS-MONROE-GREENBRIER-
304 PM EDT WED MAY 27 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ007-009-019-020-022>024-033>035-043>047-058-059-281915-
STOKES-ROCKINGHAM-CASWELL-TAZEWELL-SMYTH-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
304 PM EDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 2:16 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT WED MAY 27 2009

NCZ002>004-019-020-VAZ015-016-032-271945-
ALLEGHANY NC-SURRY-STOKES-WILKES-YADKIN-GRAYSON-CARROLL-PATRICK-
INCLUDING THE CITIES OF...SPARTA...DOBSON...DANBURY...
WILKESBORO...YADKINVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...STUART
216 PM EDT WED MAY 27 2009

...VERY HEAVY RAINS WILL OCCUR THROUGH MID AFTERNOON...

THERE WILL BE HEAVIER SHOWERS MOVING ACROSS THE NORTH CAROLINA
MOUNTAINS AND FOOTHILLS...NORTH INTO THE VIRGINIA BLUE RIDGE
THROUGH 400 PM. ONE HOUR RAINFALL RATES WILL EXCEED TWO INCHES AT
TIMES. THIS WILL CAUSE CULVERTS AND DITCHES TO FILL AND POSSIBLY
OVERFLOW INTO ROADS...WITH STANDING WATER ON ROADS LEADING TO A
HYDROPLANING CONCERN. SOME LOCATIONS THAT WILL SEE HEAVIER SHOWERS
INCLUDE...MAPLE SPRINGS...DOUGHTON PARK...ROCKFORD...GALAX...PILOT
MOUNTAIN...AND STUART.

THOSE TRAVELING IN THE AREA WILL NEED TO BE ALERT TO PONDED
WATER...AND LOWER VISIBILITIES. SLOW DOWN AND ALLOW EXTRA BREAKING DISTANCE.

VAZ007-009-WVZ042-271945-
TAZEWELL-SMYTH-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD...
FLAT TOP
216 PM EDT WED MAY 27 2009

...VERY HEAVY RAINS WILL OCCUR AT TIMES THROUGH THE AFTERNOON...

SHOWERS WILL BE HEAVY AT TIMES ACROSS THE MOUNTAIN EMPIRE INTO
SOUTHEAST WEST VIRGINIA. A THUNDERSTORM IS ALSO POSSIBLE. ONE HOUR
RAINFALL RATES ARE GOING TO REACH 2 INCHES OCCASIONALLY. THIS IS
GOING TO LEAD TO LOW LYING AREAS SUCH AS DITCHES AND CULVERTS TO
FILL AND OVERFLOW INTO SOME ROADS. THIS WILL CAUSE A HYDROPLANING
HAZARD. SOME LOCATIONS THAT WILL EXPERIENCE HEAVIER RAINS
INCLUDE...BROADFORD...TAZEWELL...AND MATOAKA.

THOSE TRAVELING IN THE AREA WILL NEED TO BE ALERT TO PONDED
WATER...AND LOWER VISIBILITIES. SLOW DOWN AND ALLOW EXTRA BREAKING DISTANCE.
Local storm report, May 27, 2:24 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      CHRISTIANSBURG          37.14N 80.40W
05/27/2009                   MONTGOMERY         VA   PUBLIC

            WATER FLOWING OVER COLLEGE ROAD

0220 PM     FLASH FLOOD      CHRISTIANSBURG          37.14N 80.40W
05/27/2009                   MONTGOMERY         VA   LAW ENFORCEMENT

            TOWN POLICE AND DEPARTMENT OF TRANSPORTATION REPORT
            SEVERAL LOCATIONS IN CHRISTIANSBURG WITH WATER RUNNING
            OVER ROADS.

&&

SK
Special weather statement, May 27, 3:39 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT WED MAY 27 2009

NCZ002>004-019-020-VAZ013-016-017-032-033-043-272045-
ALLEGHANY NC-SURRY-STOKES-WILKES-YADKIN-PULASKI-CARROLL-FLOYD-
PATRICK-FRANKLIN-HENRY-
INCLUDING THE CITIES OF...SPARTA...DOBSON...DANBURY...
WILKESBORO...YADKINVILLE...PULASKI...GALAX...FLOYD...STUART...
ROCKY MOUNT...MARTINSVILLE
339 PM EDT WED MAY 27 2009

...SHOWERS AND ISOLATED THUNDERSTORMS WILL BRING TORRENTIAL RAINS
TO SOME THIS AFTERNOON...

SHOWERS...ALONG WITH A THUNDERSTORM OR TWO...WILL MOVE NORTH FROM
THE NORTH CAROLINA FOOTHILLS AND PIEDMONT INTO VIRGINIA THROUGH
LATE AFTERNOON. THE RAINFALL RATES WILL EXCEED TWO INCHES AT
TIMES...CAUSING WATER TO POND ON ROADS...AND OVERFILL DITCHES OR
CULVERTS IN A SHORT AMOUNT OF TIME. SOME LOCATIONS THAT CAN EXPECT
THE HEAVIER RAINS UNTIL 5 PM INCLUDE...FANCY GAP SOUTH TO
RONDA...AND FERRUM VIRGINIA...SOUTH TO PILOT MOUNTAIN AND HANGING
ROCK STATE PARK IN NORTH CAROLINA.

THOSE TRAVELING IN THE AREA WILL NEED TO WATCH FOR LOWER
VISIBILITIES AND PONDING WATER. BE ALERT...SLOW DOWN AND ALLOW
MORE BRAKING DISTANCE.

VAZ007-009-010-WVZ042-272045-
TAZEWELL-SMYTH-BLAND-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...BLUEFIELD...
FLAT TOP
339 PM EDT WED MAY 27 2009

...TORRENTIAL RAINS WILL OCCUR AT TIMES THROUGH LATE AFTERNOON...

SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE MOUNTAIN
EMPIRE INTO SOUTHEAST WEST VIRGINIA THROUGH LATE AFTERNOON. ONE
HOUR RAINFALL RATES WILL EXCEED TWO INCHES AT TIMES. THIS WILL
CAUSE DITCHES TO OVERFLOW AND LEAD TO STANDING WATER ON THE ROADS.
SOME LOCATIONS THAT CAN EXPECT THIS HEAVIER RAIN INCLUDE...NEBO
AND CERES...NORTH TO BLUEFIELD AND ROCKY GAP.

THOSE TRAVELING IN THE AREA WILL NEED TO WATCH FOR LOWER
VISIBILITIES AND PONDING WATER. BE ALERT...SLOW DOWN AND ALLOW
MORE BRAKING DISTANCE.
Local storm report, May 27, 3:44 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      4 SSW MAPLE SPGS        36.13N 81.41W
05/27/2009                   WILKES             NC   COUNTY OFFICIAL

            THE LOW WATER CROSSING ON AVERY-ANDERSON ROAD WAS
            FLOODED.

0730 AM     FLASH FLOOD      4 SSW MAPLE SPGS        36.13N 81.40W
05/27/2009                   WILKES             NC   COUNTY OFFICIAL

            THE LOW WATER CROSSING ON CASPER-HAWKINS ROAD WAS
            FLOODED.

&&

DS
Local storm report, May 27, 3:48 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      2 SE MAPLE SPGS         36.17N 81.36W
05/27/2009                   WILKES             NC   COUNTY OFFICIAL

            THE LOW WATER CROSSING ON DANIEL DRIVE WAS FLOODED.

&&

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:05 PM EDTSpecial Weather StatementRNKMontgomery, Roanoke55 min
May 26, 9:06 PM EDTSpecial Weather StatementRNKCraig, Montgomery, Roanoke, City of Salem54 min
May 26, 9:22 PM EDTSpecial Weather StatementRNKCarroll53 min
May 26, 10:53 PM EDTSpecial Weather StatementRNKCarroll, Pulaski, City of Galax67 min
May 27, 3:30 AM EDTSpecial Weather StatementRNKGrayson60 min
May 27, 4:24 AM EDTSpecial Weather StatementRNKCarroll, City of Galax66 min
May 27, 5:30 AM EDTSpecial Weather StatementRNKCarroll, City of Galax75 min
May 27, 1:16 PM EDTFlash Flood WatchRNKBland, Carroll, Craig, Floyd, Giles, Grayson and 6 more11 hr
May 27, 1:43 PM EDTFlash Flood WarningRNKMontgomery, City of Radford5 hr
May 27, 5:06 PM EDTSpecial Weather StatementRNKTazewell39 min
May 27, 5:22 PM EDTFlash Flood WarningRNKSmyth, Tazewell4 hr
May 27, 6:30 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville45 min

Nearby

Flash Flood Warnings in Virginia, 2009Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.